Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

May 17, 2021

NWS Boston/Norton, MA issued this special weather statement at May 17, 2021, 5:29 PM EDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 5:29 PM EDT (21:29 UTC)
Expired
May 17, 2021, 6:00 PM EDT
In force
31 min
Issued by
NWS Boston/Norton, MA

The radar

The Boston radar (KBOX), 64 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS81 KBOX 172129
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
529 PM EDT Mon May 17 2021
 
CTZ004-MAZ012-RIZ001-172200-
Windham CT-Southern Worcester MA-Northwest Providence RI-
529 PM EDT Mon May 17 2021

...STRONG THUNDERSTORMS DEVELOPING...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dudley, or 17 miles south of Worcester, moving southeast at 10 mph.

Pea size hail will accompany this storm.

Locations impacted include...
Killingly, Webster, Southbridge, Burrillville, Oxford, Uxbridge,
Charlton, Dudley, Glocester, Putnam, Thompson, Douglas, Woodstock and
Pomfret.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4201 7206 4214 7190 4200 7163 4181 7188
TIME...MOT...LOC 2129Z 314DEG 8KT 4203 7192 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at May 17, 3:18 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 17, 3:18 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
318 PM EDT Mon May 17 2021

.SYNOPSIS...
High pressure south of the region will be the main controller of our
weather for much of the week, resulting in warmer than normal
temperatures. A weak disturbance aloft will trigger a few showers on
Tuesday, otherwise dry weather will prevail until Friday. An
unsettled weather pattern is expected to continue into the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
315 pm update

The showers, and isolated thunderstorms, will quickly diminish early
this evening as we lose daytime heating and surface instability. As
mentioned previously, not expecting any organization to the storms
this afternoon as wind fields are weak and instability is marginal.
Once the convection is gone, skies will turn mostly clear. Lows
should drop into the upper 40s across the higher elevations, and low
to mid 50s elsewhere. This is about 3 to 5 degrees above normal.
Can't rule out some localized fog during the pre-dawn hours,
primarily in sheltered areas near ponds or rivers.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
315 pm update...

Models in decent agreement with pushing an upper level short-
wave across New England during the day tomorrow. The bulk of the
energy will pass by to our north, but the tail end will drop
this far south during the early afternoon. Given the timing,
daytime heating will produce some surface based instability. Not
much, on the order of 100-200 j/kg, but it should be enough to
result in another round of scattered showers and isolated
thunderstorms. If anything, the hi- res model guidance suggests
that the higher chances are across southern and eastern sections
since that will be the region that has the better chance to
develop instability. If the shortwave comes through faster, then
instability will less. Used a blend of models to put together
the PoPs. Most areas are in the 10-30% range, with 40-45% down
along the immediate south coast. Model soundings show another
day with decent mixing, especially as the shortwave passes. With
stronger winds aloft, it could get a little breezy in the
afternoon with 20-25mph gusts at times. 850mb temperatures will
be warmer than today - in the 8-9C range - however more clouds
will keep temperatures from reaching their potential max. Still,
most areas should top out well into the 70s.

Tuesday night should be another quiet and rather mild night. Stuck
with the NBM for lows, which suggests lows generally in the mid
50s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
315 pm update...

Wednesday and Thursday...

Summer-lovers rejoice, this will be a splendid stretch of warm but
not uncomfortable (aka lower humidity) weather. This comes courtesy
of a broad mid level ridge and surface high pressure moving over New
England Wednesday into Thursday. Strong subsidence beneath the high
and warm air advection at the low/mid levels will bring very warm
temperatures well above average for late May. 850 mb temps rise to
+11 or warmer which will allow for interior locations to reach well
into the 80s for many. Only exception will be along the coast where,
thanks to the lax pressure gradient and high overhead, seabreezes
will kick in each day and hold highs down in the 60s and 70s.
Fortunately, dewpoints will not be oppressive. Rather, they should
be quite low, in the 40s and low 50s.

Friday through the weekend...

The ridge then begins to retrograde back eastward Friday into the
weekend. This won't impact the temperatures too much; we'll remain
in the upper 70s Friday, and by the weekend some of the warmest
spots like the Connecticut River Valley and Merrimack Valley will
see 80s once again. The main impact will be to increase daily rain
chances. As the ridge becomes suppressed it allows for periodic
shortwaves to round the axis and move into southern New England. No
day looks like a washout, but we will keep some rain chances in the
forecast each day Friday through early next week. Predictability is
low this far out, as is often the case in these summer patterns, so
timing and placement of rain showers will have to be adjusted as we
approach. The main message will be to expect some scattered showers
around starting on Friday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Overall high confidence.

Generally VFR across the region. The isolated to scattered
showers are producing brief reductions in visibility below VFR,
but cloud bases remain rather high. Next to impossible to
include specific TEMPO groups in TAFs for the showers because
of the short life span of any individual shower/t-storm and the
semi-erratic motion. As a result, have included VCSH in most
TAFs, except FMH, HYA and ACK. If a shower does impact any
location, it will last less than 30 minutes. Winds are generally
light, with onshore sea breezes already in place. Winds could
briefly gust 20kt or so with any heavier shower. Showers and
isolated thunderstorms will quickly diminish between 22z to 01z.

Overnight, expecting VFR with little in the way of clouds or
wind.

Tuesday should see continued VFR. Late morning through mid-
afternoon, expecting a band of mid-level clouds and scattered
showers to sweep across the region. Not expecting any prolonged
periods of MVFR. At this point, have included more VCSH in most
of the TAFs. Surface winds are expected to be southwesterly and
could gust around 20kts from late morning onward.

KBOS TAF...High confidence in TAF. Any showers should remain
west of the airport, but close enough that VCSH is warranted.
Any shower activity should be restricted to 20-00z or so. Sea
breeze should transition to an offshore (220 degree) flow about
00z.

KBDL TAF...Moderate confidence in TAF through 23z. Believe
SHRA will remain away from the airport, but sneak into the
5-10nm range from time to time. Very small chance that TSRA
occurs, but kept only VCSH mention in the TAF versus VCTS.

Outlook /Tuesday Night through Saturday/...

Tuesday Night: VFR. Breezy.

Wednesday through Thursday: VFR.

Thursday Night through Friday: VFR. Slight chance SHRA.

Friday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.

Saturday: Mainly VFR, with areas IFR possible. Slight chance
SHRA.

&&

.MARINE...
Short Term /through Tuesday/...
315 pm update...

High pressure south of the region will maintain generally light
winds through Tuesday night. Winds should approach 20 knots later
Tuesday across the waters south of the islands, which should result
in seas of 3-4 feet by that time. However these conditions are below
Small Craft Advisory criteria.

Outlook /Tuesday Night through Saturday/...

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday Night through Thursday: Winds less than 25 kt.

Thursday Night: Winds less than 25 kt. Slight chance of rain
showers.

Friday: Winds less than 25 kt.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...BW/Nash
NEAR TERM...Nash
SHORT TERM...Nash
LONG TERM...BW
AVIATION...BW/Nash
MARINE...BW/Nash
Hazardous weather outlook, May 17, 4:34 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Mon May 17 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-182045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
434 PM EDT Mon May 17 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-182045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Mon May 17 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 17, 4:19 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
419 PM EDT Mon May 17 2021

MAZ008>010-172045-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
419 PM EDT Mon May 17 2021

...STRONG THUNDERSTORMS DEVELOPING...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlefield, or 15 miles southeast of Pittsfield, moving south at 5
mph.

Pea size hail will accompany this storm.

Locations impacted include...
Southampton, Huntington, Russell, Westhampton, Chester, Blandford,
Chesterfield, Worthington, Montgomery and Middlefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4239 7305 4238 7301 4242 7300 4243 7287
      4221 7278 4219 7302 4231 7300 4231 7303
      4233 7306 4238 7307
TIME...MOT...LOC 2019Z 354DEG 6KT 4235 7299

Belk
Special weather statement, May 17, 5:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
529 PM EDT Mon May 17 2021

CTZ004-MAZ012-RIZ001-172200-
Windham CT-Southern Worcester MA-Northwest Providence RI-
529 PM EDT Mon May 17 2021

...STRONG THUNDERSTORMS DEVELOPING...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dudley, or 17 miles south of Worcester, moving southeast at 10 mph.

Pea size hail will accompany this storm.

Locations impacted include...
Killingly, Webster, Southbridge, Burrillville, Oxford, Uxbridge,
Charlton, Dudley, Glocester, Putnam, Thompson, Douglas, Woodstock and
Pomfret.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4201 7206 4214 7190 4200 7163 4181 7188
TIME...MOT...LOC 2129Z 314DEG 8KT 4203 7192

Smith

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:19 PM EDTSpecial Weather StatementBOXHampshire26 min

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.